Citations 0
Editor's Correspondence
July 10, 2000

Interleukin 6 May Be an Important Mediator of Trimethoprim-Induced Systemic Adverse Reaction Resembling Aseptic Meningitis

Author Affiliations

Copyright 2000 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2000

Arch Intern Med. 2000;160(13):2061-2067. doi:

Moris and Garcia-Monco1 recently presented an excellent review on drug-induced aseptic meningitis in the ARCHIVES. As they pointed out, the pathogenesis of the reaction is unknown. We have recently published a report on a series of 12 patients with a history of trimethoprim-induced systemic adverse reactions closely resembling aseptic meningitis.2 Among that group, treatment with trimethoprim in vitro induced substantial interleukin 6 (IL-6) production, but no IL-1, tumor necrosis factor α (TNF-α), or IL-2 in the purified peripheral blood mononuclear cells. In support of those findings, we report a case of a trimethoprim-induced aseptic meningitis-like reaction, in which cytokines from blood and cerebrospinal fluid (CSF) were measured.

First Page Preview View Large
First page PDF preview
First page PDF preview